Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 52, NWS State College, PA

May 27, 2002Bedford County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at May 27, 2002, 3:14 PM EDT for Bedford County, Pennsylvania. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 27, 2002, 3:14 PM EDT (19:14 UTC)
Expired
May 27, 2002, 4:00 PM EDT
In force
46 min
Issued by
NWS State College, PA
Area
Whole counties

County Bedford County, PA

The radar

The State College radar (KCCX), 110 km from the middle of the area, began a volume at 19:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 7.2 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2002-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2002-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1109 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 271914
SVRCTP
PAC009-272000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
313 PM EDT MON MAY 27 2002

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BEDFORD COUNTY IN PENNSYLVANIA

* UNTIL 400 PM EDT.

* AT 313 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A SEVERE THUNDERSTORM OVER RAINSBURG...OR 10 MILES SOUTH OF
  BEDFORD...MOVING EAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CLEARVILLE AT 335 PM.
  EVERETT AT 340 PM.
  BREEZEWOOD AT 400 PM.

THIS IS A DANGEROUS STORM THAT WILL PRODUCE LARGE HAIL AND DAMAGING 
WIND GUSTS. HAIL UP TO AN INCH AND A HALF IS POSSIBLE. STAY INDOORS 
AWAY FROM WINDOWS.

$$

LAT...LON 3998 7863 3977 7855 3977 7834 4004 7820

DANGELO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 10:15 AM EDT, 4 hours 59 minutes earlier.

Area forecast discussion, May 27, 10:15 AM EDT, 4 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE
1015 AM EDT MON MAY 27 2002

WILL NOT SEND OUT AN UPDATE THIS MORNING AS CURRENT FORECAST ON
TRACK.  SCATTERED SHOWERS/THUNDERSTORMS PERSISTING ACROSS THE
SOUTHEAST.  THIS ACTIVITY WILL CONTINUE THROUGH THE AFTERNOON IN THE
MOIST AND UNSTABLE AIR.  MAY EVEN SEE AN OCCASIONAL STRONG STORM AS
AIRMASS REMAINS QUITE UNSTABLE...BUT THESE SHOULD REMAIN ISOLATED.

BIGGEST QUESTION OF THE DAY IS WHETHER TSTORMS WILL BE ABLE TO POP
ALONG THE RIDGES IN THE SOUTH AND CENTRAL MOUNTAINS.  FOR NOW WILL
HOLD CHANCES AT 20% AND KEEP FORECAST DRY.  IF STORMS DO BEGIN TO
FORM EARLY THIS AFTERNOON...PLAN TO SEND OUT A QUICK UPDATE TO
INCLUDE MENTION OF CONVECTION AS MANY PEOPLE SPENDING TIME OUTDOORS
TODAY.

.CTP...NONE.

RXR

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 9:20 PM EDTSevere Thunderstorm WarningCTPJuniata55 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.